Alert archive / Arizona / Special Weather Statements in 2011

Special Weather Statement, NWS Tucson, AZ

August 4, 2011Pima County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 4, 2011, 1:19 PM MST for Pima County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2011, 1:19 PM MST (20:19 UTC)
Expired
Aug 4, 2011, 1:45 PM MST
In force
26 min
Issued by
NWS Tucson, AZ

County Pima County, AZ

The radar

The Tucson radar (KEMX), 79 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2190 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

610 
WWUS85 KTWC 042019
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
119 PM MST THU AUG 4 2011

AZZ503-515-042045-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-UPPER SANTA CRUZ RIVER
AND ALTAR VALLEYS INCLUDING NOGALES AZ-
119 PM MST THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 145 PM
MST...

AT 115 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
TWO STRONG THUNDERSTORMS BETWEEN THE EAST SLOPES OF THE BABOQUIVARI 
MOUNTAINS AND STATE HIGHWAY 286...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...JUNCTION OF HIGHWAY 286 AND
ARIVACA ROAD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3187 11130 3156 11147 3159 11164 3197 11155
TIME...MOT...LOC 2019Z 302DEG 6KT 3186 11154

$$

KD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 4, 9:30 AM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 4, 9:30 AM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 AM MST THU AUG 04 2011

.SYNOPSIS...THE WEATHER PATTERN WILL CONTINUE TO PROVIDE SOUTHEAST
ARIZONA WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THE
NEXT FEW DAYS.

&&

.DISCUSSION...OUTFLOW INTERACTIONS FROM THE NORTHWEST DEVELOPED
ISOLATED STORMS EARLIER THIS MORNING...GENERALLY NEAR TUCSON AND
ACROSS THE NATION. PRECIPITABLE WATER VALUES THIS MORNING...USING
VARIOUS SOURCES...WERE 1.25"-1.50" RANGE. SO STILL PRETTY MOIST OUT
THERE.

12Z UPPER AIR PLOTS SHOWED A WEAK KINK IN THE SW FLOW ALOFT OVER THE
DESERT SW...UP IN THE 400-200 MB AREA. THIS IS VISIBLE ON THE WATER
VAPOR IMAGERY AND WAS LOCATED OVER YUMA COUNTY SOUTH TO NEAR ROCKY
POINT. BOTH THE 12Z RUNS OF THE NAM/GFS INITIALIZED THIS WELL AND
MOVE IT EAST ACROSS THE AREA TODAY...AND INCREASED DIFFLUENT FLOW A
BIT OVER THE AREA. NAM/GFS/RUC ALL AGREE THAT ACTIVITY THIS
AFTERNOON WILL FIRST START IN THE WHITES AND SOUTH AND WEST OF
TUCSON...ACROSS SRN PART OF THE NATION...WITH THE REST OF THE AREA
GETTING INTO LOW SCATTERED COVERAGE GOING INTO THE EVENING HOURS.
MOST AREAS WILL LIKELY HAVE TO RELY ON OUTFLOW INTERACTIONS. CAN'T
RULE OUT SEEING A STORM OR TWO POP UP AGAIN IN THE OVERNIGHT HOURS.

&&

.AVIATION...ISOLD/SCT TSRA/SHRA WILL DEVELOP AFT 19Z TODAY AND
CONTINUE THRU 06Z FRIDAY. MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 35
KTS ASSOCIATED WITH THE STRONGER TSRA. PRECIP TO DECREASE IN
COVERAGE 06Z-12Z FRIDAY. SURFACE WIND MAINLY LESS THAN 10 KTS INTO
FRIDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS INTO THE MIDDLE OF NEXT WEEK. NORMAL DIURNAL
WIND TRENDS WILL OCCUR EXCEPT STRONG AND GUSTY WIND WILL PREVAIL
NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 4, 9:09 AM MST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
909 AM MST THU AUG 4 2011

AZZ501>515-050600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
909 AM MST THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE BRIEF
HEAVY RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS.
MODERATE RAIN FROM STRONGER STORMS MAY RESULT IN FLASH FLOODING
NEAR AND DOWNSTREAM OF THE WILDFIRE BURN SCARS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON AND EVENING THROUGH WEDNESDAY. THE STRONGEST STORMS WILL PRODUCE
BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS.
MODERATE RAIN FROM STRONGER STORMS MAY RESULT IN FLASH FLOODING
NEAR AND DOWNSTREAM OF THE WILDFIRE BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 4, 1:19 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
119 PM MST THU AUG 4 2011

AZZ503-515-042045-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-UPPER SANTA CRUZ RIVER
AND ALTAR VALLEYS INCLUDING NOGALES AZ-
119 PM MST THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 145 PM
MST...

AT 115 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS BETWEEN THE EAST SLOPES OF THE BABOQUIVARI
MOUNTAINS AND STATE HIGHWAY 286...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...JUNCTION OF HIGHWAY 286 AND
ARIVACA ROAD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3187 11130 3156 11147 3159 11164 3197 11155
TIME...MOT...LOC 2019Z 302DEG 6KT 3186 11154

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:17 PM MSTAreal Flood AdvisoryTWCCochise91 min
Aug 4, 2:10 PM MSTSevere Thunderstorm WarningTWCPima56 min
Aug 4, 2:23 PM MSTSpecial Weather StatementTWCPima22 min
Aug 4, 2:41 PM MSTAreal Flood AdvisoryTWCSanta Cruz94 min
Aug 4, 2:48 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz87 min
Aug 4, 3:04 PM MSTAreal Flood AdvisoryTWCPima86 min
Aug 4, 3:14 PM MSTSpecial Weather StatementTWCSanta Cruz31 min
Aug 4, 3:28 PM MSTSpecial Weather StatementTWCPima32 min
Aug 4, 4:05 PM MSTAreal Flood AdvisoryTWCPima115 min

Nearby

Special Weather Statements in Arizona, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.